Florida, 2006

Damaging Winds in Florida, March 21, 2006

March 21, 2006 · NWS TAE · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 21, 2:45 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 21, 2:45 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 AM EST TUE MAR 21 2006

.SYNOPSIS...A WARM FRONT JUST NORTH OF MY GEORGIA ZONES EXTENDED
WEST INTO A BROAD SURFACE LOW LOCATED ALONG THE ALABAMA/MISSISSIPPI
BORDER. A WEAK COLD FRONT/TROUGH THEN EXTENDED SOUTHWARD FROM THE
LOW THROUGH MOBILES CWA AT 06Z. A SECONDARY LOW WAS LOCATED OVER
NORTHWEST ARKANSAS WITH A STRONGER COLD FRONT PUSHING ACROSS EAST
TEXAS. ALL OF THE ACTIVE WEATHER LAST NIGHT AND EARLY THIS MORNING
WAS ALONG AND NORTH OF THE WARM FRONT.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)...THE AFOREMENTIONED SURFACE
LOWS ARE FORECAST TO MOVE EAST TODAY DRAGGING THEIR ASSOCIATED COLD
FRONTS WITH THEM. BY 18Z THE MAIN FRONT SHOULD HAVE PUSHED THROUGH
ALL BUT OUR SOUTHEAST BIG BEND ZONES. SPC HAS PLACED OUR SOUTHEAST
BIG BEND ZONES IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
SUFFICIENT SURFACE HEATING ALONG WITH DEW POINTS IN THE 60S...WILL
RESULT IN MODERATE INSTABILITY FOR THIS AREA. FORECAST SOUNDINGS
SHOW STRONG VERTICAL SHEAR WITH STEEP LOW-LEVEL LAPSE RATES
SUGGESTING THE GREATEST THREAT WILL BE DAMAGING WINDS. WILL BREAK
OUT THESE FLORIDA ZONES AND MENTION SEVERE THREAT IN FIRST PERIOD.
OTHERWISE...POPS WILL BE IN THE CHANCE CATEGORY ALL ZONES WITH
MAINLY MORNING WORDING FOR ALL BUT OUR EASTERNMOST ZONES. HIGH
PRESSURE BUILDS IN BEHIND THE FRONT TONIGHT AND WEDNESDAY. THEN...A
SHORT WAVE TROUGH WILL APPROACH THURSDAY BRINGING A RETURN OF DEEP
MOISTURE TO THE REGION ALONG WITH CHANCES FOR RAIN. WILL TAPER POPS
SLIGHT NORTH TO CHANCE SOUTH FOR NOW. TEMPS WILL BE ABOVE NORMAL
TODAY COOLING TO BELOW CLIMO BY THURSDAY.

.LONG TERM...(FRIDAY THROUGH MONDAY)...GENERALLY FAIR WEATHER AND
BELOW NORMAL TEMPS ARE EXPECTED THROUGH THE PERIOD. THE MINIMUM
TEMPS OVER THE WEEKEND MAY APPROACH THE FREEZING MARK IN A FEW OF
THE NORMALLY COLDER LOCATIONS.

&&

.MARINE...WINDS AND SEAS ARE FORECAST TO BE IN THE SCEC RANGE TODAY
AND TONIGHT ASSOCIATED WITH THE COLD FRONTAL PASSAGE. WINDS AND SEAS
WILL DIMINISH WEDNESDAY AND REMAIN OFFSHORE BELOW HEADLINE CRITERIA
THROUGH THE UPCOMING WEEKEND.

&&

.FIRE WEATHER...HIGH SURFACE WIND SPEEDS AND LOW RELATIVE HUMIDITY
HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR MUCH OF OUR
FLORIDA ZONES THIS AFTERNOON. WILL CANCEL THE WATCH FOR OUR GEORGIA
ZONES THIS AFTERNOON AS MINIMUM AFTERNOON RH VALUES SHOULD STAY
ABOVE CRITICAL LEVELS. DRY CONDITIONS WILL CONTINUE INTO WEDNESDAY
AND WE WILL ISSUE A RED FLAG WARNING FOR ALL FLORIDA ZONES DUE TO
EXPECTED LONG DURATIONS OF LOW RH. DURATIONS APPEAR TO BE MARGINAL
FOR OUR GEORGIA ZONES WEDNESDAY AFTERNOON AND FOR NOW WE WILL KEEP
THE WATCH IN PLACE.

&&

.AVIATION...MAINLY IFR CIGS OVERNIGHT CONTINUING SHORTLY AFTER
SUNRISE. RAIN SHOULD MOSTLY BE LIGHT TO MODERATE WITH A POSSIBLE
THUNDERSTORM IN AND AROUND THE VALDOSTA REGION LATE MORNING TO EARLY
AFTERNOON AND ALONG THE TWEB ROUTES. WINDS WILL BE GUSTY THIS
AFTERNOON AND HAVE INCLUDED WIND GUSTS TO 25KT FROM 18Z TO EARLY
EVENING AT MOST SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  84 47 71 44/ 50 00 00 10
PANAMA CITY  78 50 67 47/ 30 00 00 10
DOTHAN       80 46 64 42/ 30 00 00 10
ALBANY       80 45 67 42/ 50 00 00 10
VALDOSTA     82 47 71 43/ 50 00 00 10
CROSS CITY   80 51 72 47/ 40 00 00 10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...FIRE WEATHER WATCH WEDNESDAY AFTERNOON DUE TO POSSIBLE LONG
     DURATIONS OF LOW RH.
FL...RED FLAG WARNING FROM 11 AM TO 8 PM TODAY FOR ALL BUT TAYLOR...
     LAFAYETTE AND DIXIE COUNTIES DUE TO A COMBINATION OF LOW RH
     AND 20 FOOT WIND SPEEDS GREATER THAN 15 MPH.
     RED FLAG WARNING IN EFFECT FOR ALL ZONES DUE TO EXPECTED LONG
     DURATIONS OF LOW RH.

&&

AVIATION/FIRE WEATHER...LANIER
PUBLIC/MARINE...BARRY
Hazardous weather outlook, Mar 21, 5:29 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 AM EST TUE MAR 21 2006

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-221028-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
529 AM EST TUE MAR 21 2006

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL GRADUALLY MOVE THROUGH THE AREA TODAY AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE
STORM WILL BE POSSIBLE...ESPECIALLY EAST OF TALLAHASSEE WHERE THE
STORM PREDICTION CENTER HAS IN A SLIGHT RISK AREA. THE MAIN THREATS
WILL BE STRONG DAMAGING STRAIGHT LINE WINDS...HAIL AND EVEN AN
ISOLATED TORNADO. TONIGHT...THE COLD FRONT WILL DRIFT EAST AND MOVE
THE CONVECTION OUT OF THE AREA.

THERE IS ALSO A MODERATE RISK OF RIP CURRENTS ALONG THE
FLORIDA PANHANDLE AND BIG BEND BEACHES TODAY. ONLY EXPERIENCED
SWIMMERS SHOULD CONSIDER ENTERING THE SURF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HIGH PRESSURE WILL BUILD INTO THE REGION...BRINGING STRONG WEST
TO NORTHWEST WINDS AND A MUCH COOLER AND DRIER AIRMASS. TEMPERATURES
WILL BELOW NORMAL FOR THE NEXT SEVERAL DAYS. THOUGH A BRIEF PERIOD OF
RAIN IS EXPECTED ON THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED
THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY DUE TO THE LIMITED
THREAT OF SEVERE STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
March 21, 6:20 AM EST
Where
Holmes County, Izagora
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.917, -85.833

One home sustained partial roof damage. Some small trees were snapped. Reported by the Holmes County EMA.

Thunderstorm Wind, Holmes

When
March 21, 6:25 AM EST
Where
Holmes County, Bethlehem
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
30.917, -85.733

One home received minor damage around the Bethlehem Church Road area. A water pump was damaged. There was roof damage to a barn. Several trees were toppled. Reported by the Holmes County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490509, 5490508.